Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 133, NWS Indianapolis, IN

August 19, 2009Madison County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 19, 2009, 7:12 PM EDT for Madison County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2009, 7:12 PM EDT (23:12 UTC)
Expired
Aug 19, 2009, 7:49 PM EDT
In force
37 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

County Madison County, IN

The radar

The Indianapolis radar (KIND), 78 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 6:11 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1143 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 192312
SVRIND
INC095-200000-
/O.NEW.KIND.SV.W.0133.090819T2312Z-090820T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
712 PM EDT WED AUG 19 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF ANDERSON...

* UNTIL 800 PM EDT

* AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF LAPEL...OR 16
  MILES WEST OF ANDERSON...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAPEL AROUND 720 PM EDT...
  EDGEWOOD AROUND 730 PM EDT...
  WOODLAWN HEIGHTS AROUND 735 PM EDT...
  FRANKTON AROUND 740 PM EDT...

THIS INCLUDES INTERSTATE 69 BETWEEN MILE MARKERS 14 AND 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4039 8557 4009 8558 3995 8587 4040 8586
TIME...MOT...LOC 2312Z 218DEG 33KT 4004 8598

$$

NIELD
2 follow-up statements
000 
WWUS53 KIND 192329
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
729 PM EDT WED AUG 19 2009

INC095-200000-
/O.CON.KIND.SV.W.0133.000000T0000Z-090820T0000Z/
MADISON-
729 PM EDT WED AUG 19 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR MADISON COUNTY...

AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FRANKTON...OR 10 MILES
NORTHWEST OF ANDERSON...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRANKTON AROUND 735 PM EDT...
  ORESTES AROUND 740 PM EDT...
  RIGDON AROUND 745 PM EDT...
  SUMMITVILLE AROUND 750 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS NEAR 
CASTLETON...NOBLESVILLE AND CARMEL. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS

&&

LAT...LON 4039 8557 4015 8558 4009 8558 4004 8586
      4004 8587 4040 8586
TIME...MOT...LOC 2329Z 217DEG 35KT 4020 8583

$$

NIELD
000 
WWUS53 KIND 192349
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
749 PM EDT WED AUG 19 2009

INC095-192359-
/O.CAN.KIND.SV.W.0133.000000T0000Z-090820T0000Z/
MADISON-
749 PM EDT WED AUG 19 2009

...THE SEVERE THUNDERSTORM WARNING FOR MADISON COUNTY IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED SIGNIFICANTLY...AND IS NO LONGER 
SEVERE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT.

LAT...LON 4039 8557 4015 8558 4009 8558 4004 8586
      4004 8587 4040 8586
TIME...MOT...LOC 2349Z 217DEG 35KT 4035 8568

$$

NIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:30 PM EDT, 42 minutes earlier.

Area forecast discussion, Aug 19, 6:30 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
630 PM EDT WED AUG 19 2009

.AVIATION...DISCUSSION FOR 200000Z TAF ISSUANCE. ORGANIZED TSTM
COMPLEX CURRENTLY PUSHING NEWD THRU ERN IL AHEAD OF A CONVECTIVE
VORT MAX OVR NWRN IL. OTHER MORE SCT CONVECTION EXISTS ACRS THE REST
OF THE AREA. BEST FORCING WL PASS ACRS THE KLAF TERMINAL...SO THAT
AREA MOST LIKELY TO BE DIRECTLY AFFECTED BY THIS COMPLEX. CONVECTION
MORE SCT IN NATURE ALONG THE TAIL END OF THE VORT MAX...BUT
ADDITIONAL DVLPMT ALONG THE VORT TAIL PSBL OVR THE NEXT COUPLE OF HRS
AS IT MOVES INTO AN INSTABILITY AXIS OVR EC IL/SWRN IND. OVERALL
CONVECTIVE THREAT PRETTY HIGH ACRS ALL THE TERMINALS TIL ABOUT
200300Z WHEN VORT MAX PASSES OFF TO THE NE. BRIEF IFR/SFC WND GUSTS
TO ARND 40KTS XPCTD WITH THE CONVECTIVE LN WITH CB BASES ARND 030. MAY
BE A LULL IN THE CONVECTIVE THREAT LTR TONIGHT WITH SINKING MOTIONS
IN THE WAKE OF VORT MAX...ALTHOUGH WITH DECENT 850MB FLOW XPCTD
OVERNIGHT...CAN/T RULE IT OUT TOTALLY. CONVECTIVE THREAT MAY
INCREASE TOWARDS/AFT 201200Z WITH THE APPROACH OF CDFNT.

OUTSIDE OF CONVECTIVE ACTVTY...GENERALLY VFR CONDS XPCTD...ALTHOUGH
CONTINUED WARM/MOIST ADVECTION MAY LEAD TO SOME MVFR CIGS TOWARDS
201200Z.

&&

.DISCUSSION...

RADAR SHOWS SCT TSRA SLOWLY INCREASING IN NUMBERS/INTENSITY BOTH
ALONG WRM FNT IN NRN FCST AREA AND IN WRM SECTOR.  OTHER SVR STORMS
IN TORNADO WATCH BOX OVER WC IL.

FCST PROBLEM IS TIMING OF PCPN EVENTS COMING 48 HRS.  GFS APPEARS TO
HAVE SOME FEEDBACK WITH CNTRL IL CONVECTION THIS EVENING WHICH MOVES
TO CNTRL IN OVRNGT. PREFER NAM12 PCPN AND FNTL SOLNS WITH SVRL
DISTINCT PERIODS OF STORMS THRU THUR EVE. AS FOR TEMPS NAM MOS
APPEARS BIT TOO COOL GIVEN EXPECTED CLD COVER AND THICKNESSES SO WL
LEAN SLGTLY TOWARD MAV MOS.

SCT TSRA CURRENTLY DVLPG OCCURRING AHEAD OF MINOR SHORT WAVE LIFTING
NE OUT OF SW IN. STRONG CONVECTION OVR WRN IL SHOULD DVLP FURTHER
SOUTH AS LINE TRACKS NE. COMBINATION OF CURRENT CONVECTION IN CNTRL
IN AND CENTRAL IL TO MEAN PERIODS OF SCT STRONG TSRA TO BE THE RULE
THRU THIS EVENING WITH A LULL BY LATE EVENING AS ALL ACTION PUSHES
TO SRN GRT LKS.  MEANWHILE CURRENT CONVECTION IN CNTRL IA AND ERN KS
FCST BY MODELS TO BECOME LARGE ACTIVE TSRA COMPLEX TO PUSH INTO IL
LATE TONIGHT WITH MODERATE WIND SHEAR AND CAPES TO 2000 SUPPORTIVE
OF CONTINUATION THRU THE NIGHT. STRONGER 85H WIND FIELDS THAT
SUPPORT THIS WL WEAKEN BY DAYBREAK AS LINE MOVES INTO INDIANA IN
DYING PHASE. SCT STORMS TO BE THE RULE FOR THE MORNING FOLLOWED BY
DRY SLOTTING WITH SOME SUNSHINE MIDDAY BEFORE CDFNT TRIGGERS MORE
STORMS BY MID AFTERNOON TO MOVE ACROSS FCST AREA LATE AFTN AND MUCH
OF THU NGT.

DEEPENING UPR TROF TO DEVELOP MO CLDY SKIES FOR FRI WITH SCT
SHOWERS. MORE SHOWERS MAY CONTINUE INTO AS LATE AS SATURDAY BEFORE
UPPER TROF CLEARS.  BUILDING HI PRESS TO BRING FAIR SKIES AND COOL
TEMPS FOR FIRST HAVE OF NEXT WEEK.  NEXT FNT DUE IN WEEK FROM
NOW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JAS
PUBLIC...DT
Hazardous weather outlook, Aug 19, 6:41 PM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
641 PM EDT WED AUG 19 2009

INZ021-028>031-035>049-051>057-060>065-067>072-201000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
641 PM EDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

...TORNADO WATCH UNTIL 1 AM EDT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR TONIGHT. SOME OF
THE STORMS COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND
ISOLATED TORNADOES POSSIBLE DURING THE EVENING. DEADLY CLOUD TO
GROUND LIGHTNING AND HEAVY RAIN WILL ALSO BE POSSIBLE WITH ANY
STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY ON THURSDAY. PRESENT INDICATIONS ARE THAT
SEVERE STORMS ARE POSSIBLE THURSDAY AND THURSDAY NIGHT. THE
PRIMARY THREAT WILL BE DAMAGING WINDS. IN ADDITION...HEAVY RAIN
IS POSSIBLE...WHICH COULD LEAD TO LOCALIZED FLOODING.

ISOLATED THUNDERSTORMS ARE POSSIBLE ON FRIDAY. SEVERE STORMS ARE
NOT EXPECTED THEN.

LIGHTNING IS A THREAT WITH ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

In the hours before

Special weather statement, Aug 19, 2:57 PM EDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
257 PM EDT WED AUG 19 2009

INZ046-047-054-055-191930-
HENDRICKS-JOHNSON-MARION-MORGAN-
257 PM EDT WED AUG 19 2009

...STRONG THUNDERSTORM ADVISORY FOR MARION...NORTHEASTERN MORGAN...
NORTHWESTERN JOHNSON AND SOUTHEASTERN HENDRICKS COUNTIES UNTIL 330 PM
EDT...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS IN THE INDIANAPOLIS METRO AREA.  THESE STORMS
WERE MOVING NORTHEAST AT 15 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL BE NEAR...
  SOUTHPORT AROUND 305 PM EDT...
  MONUMENT CIRCLE AROUND 315 PM EDT...
  BEECH GROVE AROUND 320 PM EDT...
  INDIANA STATE FAIRGROUNDS AROUND 325 PM EDT...

RYAN
Special weather statement, Aug 19, 3:27 PM EDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
327 PM EDT WED AUG 19 2009

INZ048-192000-
HANCOCK-
327 PM EDT WED AUG 19 2009

...STRONG THUNDERSTORM ADVISORY FOR SOUTHWESTERN HANCOCK COUNTY UNTIL
400 PM EDT...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR NEW PALESTINE...OR
12 MILES EAST OF INDIANAPOLIS...AND MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM.

* THIS STORM WILL BE NEAR...
  SPRING LAKE AROUND 340 PM EDT...
  GREENFIELD AROUND 350 PM EDT...

JAS
Local storm report, Aug 19, 6:51 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
651 PM EDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     PINE VILLAGE            40.45N 87.25W
08/19/2009  M60 MPH          WARREN             IN   AMATEUR RADIO

&&
Local storm report, Aug 19, 6:56 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
656 PM EDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FUNNEL CLOUD     COVINGTON               40.14N 87.39W
08/19/2009                   FOUNTAIN           IN   AMATEUR RADIO

            MOVING NORTHEAST

&&
Local storm report, Aug 19, 7:00 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
700 PM EDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND GST     CASTLETON               39.90N 86.05W
08/19/2009  E55 MPH          MARION             IN   TRAINED SPOTTER

            ESTIMATED 50 TO 60 MPH WIND GUSTS

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:24 PM EDTTornado WarningINDFountain, Montgomery, Tippecanoe, Vermillion, Warren51 min
Aug 19, 6:48 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Vermillion42 min
Aug 19, 6:59 PM EDTSevere Thunderstorm WarningINDHamilton, Marion38 min
Aug 19, 7:14 PM EDTTornado WarningINDCarroll, Clinton, Howard, Tippecanoe37 min
Aug 19, 7:30 PM EDTSevere Thunderstorm WarningINDClay, Montgomery, Parke, Putnam, Vermillion, Vigo60 min
Aug 19, 7:34 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Fountain, Hamilton, Howard, Montgomery and 3 more56 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.